Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 74, NWS Brownsville, TX

May 12, 2012Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 12, 2012, 2:13 AM CDT for Zapata County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2012, 2:13 AM CDT (07:13 UTC)
Expired
May 12, 2012, 3:15 AM CDT
In force
62 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 194 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2012-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2012-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2310 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS54 KBRO 120713
SVRBRO
TXC505-120815-
/O.NEW.KBRO.SV.W.0074.120512T0713Z-120512T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
213 AM CDT SAT MAY 12 2012

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 315 AM CDT

* AT 213 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER NORTHERN ZAPATA COUNTY...MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL ZAPATA COUNTY.
  RURAL NORTHERN ZAPATA COUNTY.
  RURAL NORTHEASTERN ZAPATA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2732 9937 2728 9933 2727 9896 2716 9895
      2687 9933 2691 9933 2694 9939 2697 9940
      2698 9939 2701 9943 2710 9945 2719 9943
      2727 9946
TIME...MOT...LOC 0713Z 270DEG 12KT 2723 9926

$$

CACERES
1 follow-up statement
285 
WWUS54 KBRO 120749
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
249 AM CDT SAT MAY 12 2012

TXC505-120815-
/O.CON.KBRO.SV.W.0074.000000T0000Z-120512T0815Z/
ZAPATA-
249 AM CDT SAT MAY 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHERN ZAPATA COUNTY...

AT 246 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF BUSTAMANTE...
MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAS PALMAS.
  MEDINA.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.
  60 MPH WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2732 9937 2728 9933 2727 9896 2716 9895
      2687 9933 2691 9933 2694 9939 2697 9940
      2698 9939 2701 9943 2710 9945 2719 9943
      2727 9946
TIME...MOT...LOC 0746Z 000DEG 22KT 2713 9924

$$

CACERES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:40 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 12, 12:40 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1240 AM CDT SAT MAY 12 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...DEGRADED AVIATION CONDITIONS ARE EXPECTED THROUGH THE
OVERNIGHT HOURS WITH LIGHT WINDS AND CLOUDINESS AROUND 1000 FEET
IN PLACE. FULL VFR CONDITIONS WILL RETURN TOMORROW WITH MODERATE
WINDS AND CLOUD DECKS RISING TO 3000 FEET. DIMINISHING WINDS WILL
OCCUR BEGINNING AROUND SUNSET WITH THINNING AND LOWERING CLOUD
DECKS.
&&

.PREV DISCUSSION... /ISSUED 627 PM CDT FRI MAY 11 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SATELLITE AND RADAR IMAGES AS WELL AS SURFACE
OBSERVATIONS INDICATE AN ISOLATED THUNDERSTORM DEVELOPING JUST
NORTH OF BROOKS COUNTY EARLY THIS EVENING. OTHERWISE...A FEW LOW
TO MID LEVEL CLOUDS WERE ACROSS THE CWA. EXPECT MVFR CONDITIONS TO
DEVELOP TONIGHT AS LOW LEVEL MOISTURE REMAINS HIGH. CEILINGS WILL
GRADUALLY IMPROVE TO VFR CONDITIONS AFTER 15Z SATURDAY WITH
DIURNAL HEATING.

PREV DISCUSSION... /ISSUED 241 PM CDT FRI MAY 11 2012/
SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/ UPPER LEVEL STORM NOW
OVER NORTHERN TEXAS INTERACTING WITH A SURFACE BOUNDARY STRETCHING
FROM MATAMOROS NORTHEAST TOWARDS THE BROWNSVILLE AREA INTO THE
GULF OF MEXICO IS TRIGGERING THUNDERSTORMS IN THAT AREA. MOST OF
THE STORMS WILL CONTINUE TO MOVE 10 TO 15 MPH WITH THE MAIN IMPACT
BEING MODERATE TO HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING
AND GUSTY WINDS. AT THIS TIME NOT EXPECTING STORMS TO BECOME
SEVERE. NORTHERLY FLOW BEHIND THIS FRONTAL BOUNDARY WILL KEEP
TEMPERATURES INTO THE MID 80S TODAY WITH THE WARMEST SPOTS FURTHER
WEST AS IT CLEARS QUICKER THAN THE COAST.

THE SYSTEM WILL FINALLY EXIT TEXAS BY EARLY SATURDAY WITH SOME
MOISTURE STILL WRAP AROUND THIS SYSTEM. CHANCES OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE AGAIN TOMORROW AS ANOTHER FRONTAL
BOUNDARY MOVES TROUGH THE AREA BY LATE SATURDAY INTO SUNDAY MORNING.
EXPECT A NORTHERLY WIND TO CONTINUE THROUGH THE SATURDAY BECOMING
EAST/NORTHEAST AS THE BOUNDARY MOVES ACROSS THE AREA. LOW
TEMPERATURES TONIGHT WILL REMAIN IN THE LOW 70S ACROSS THE CWA WITH
THE HIGH TEMPERATURES IN THE MID 80S SATURDAY.

LONG TERM /SUNDAY THROUGH FRIDAY/...A WEAKENING COLD FRONT IS
INDICATED TO BE LOCATED JUST SOUTH OF THE RIVER SUNDAY WITH
A MODEST ISENTROPIC FLOW DEVELOPING AS 85H WINDS TURN E-SE AND SURFACE
WINDS REMAIN NE. DRY AIR NEVER REALLY WORKS ITS WAY OVER THE
REGION WITH MOISTURE POOLING UP AGAINST THE SIERRA MADRE AND
SPILLING OVER THE RIVER. DECIDED AT THIS TIME TO JUST ADD SLIGHT
CHANCES FOR SUNDAY WITH LATER SHIFTS POSSIBLY INCREASING THE RAIN
CHANCES ESPECIALLY ACROSS THE UPPER VALLEY WHERE THE MOISTURE WILL
BE DEEPEST. NEXT UPPER TROUGH IS SCHEDULED TO MOVE INTO CENTRAL
TEXAS LATER MONDAY INTO TUESDAY BUT COULD MOVE FASTER THEN WHAT
MODELS ARE CURRENTLY INDICATING. ADDED RAIN CHANCES FOR MONDAY
AFTERNOON THROUGH TUESDAY WITH SOME ISOLATED POCKETS OF HEAVY
RAIN. THIS TROUGH IS NOT AS STRONG AS THE CURRENT TROUGH THAT
BROUGHT US SEVERE THUNDERSTORMS SO NOT EXPECTING SEVERE WEATHER
AT THIS TIME. ONCE THE TROUGH PASSES TO THE EAST WEDNESDAY INTO
THURSDAY THE WET WEATHER OF LATE SHOULD END. TEMPERATURES TO COOL
OFF SLIGHTLY SUNDAY AND MONDAY WITH CLOUDS AND A COOLER NORTHEAST
WIND. WARMER TEMPERATURES CAN BE EXPECTED LATER IN THE WEEK.

MARINE.../TONIGHT THROUGH SATURDAY NIGHT/ STRONG SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP ALONG A BOUNDARY WHICH IS
STATIONARY STRETCHING FROM MATAMOROS INTO THE BROWNSVILLE AREA AND
THE GULF OF MEXICO. MOST OF THE THUNDERSTORMS OVER THE GULF WATERS
HAVE A LOT OF FREQUENT CLOUD TO GROUND LIGHTNING...STRONG GUSTY
WINDS AND POSSIBLE HAIL. EXPECT THE ACTIVITY TO CONTINUE THROUGH
THE AFTERNOON AND MOVE EAST SLOWLY. A SURFACE LOW PRESSURE WILL
GRADUALLY MOVE EAST WHICH WILL AID FOR THE STORMS TO SHIFT EAST AS
WELL. ANOTHER FRONT MOVES ACROSS THE AREA LATE SATURDAY BRINGING A
NORTHERLY FLOW ALOFT AND SURFACE WINDS NORTH TO NORTHEAST WINDS.
SEAS WILL REMAIN BETWEEN 3 TO 4 FEET OVER THE OFFSHORE WATERS.

A LIGHT NORTHEAST TO EAST FLOW IS EXPECTED SUNDAY THROUGH AT LEAST
WEDNESDAY WITH A WEAK COLD FRONT PULLING UP STATIONARY SOUTH OF
THE COASTAL WATERS. A SLIGHT TO MODERATE BUT CHOPPY SEA IS
ANTICIPATED WITH A LONG DURATION AND FETCH OF THE NORTHEAST FLOW.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY WITH
DRIER WEATHER LATER IN THE WEEK.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, May 11, 5:28 AM CDT, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
528 AM CDT FRI MAY 11 2012

TXZ248>257-121030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
528 AM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GMZ130-132-135-150-155-170-175-121030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
528 AM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
LOWER TEXAS COASTAL WATERS THIS MORNING. THE MAIN THREATS WITH
THESE STORMS WILL BE GUSTY WINDS...FREQUENT LIGHTNING AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 11, 10:42 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1042 PM CDT FRI MAY 11 2012

TXZ248-120430-
ZAPATA-
1042 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ZAPATA COUNTY...

A THUNDERSTORM...NEARLY STATIONARY...WILL AFFECT ESCOBAS...UNTIL
1130 PM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. NICKEL SIZE HAIL
IS EXPECTED.

63
Special weather statement, May 11, 11:58 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1158 PM CDT FRI MAY 11 2012

TXZ248-249-120545-
JIM HOGG-ZAPATA-
1158 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR ZAPATA AND JIM HOGG COUNTY...

A THUNDERSTORM...MOVING EAST AT 15 MPH...WILL AFFECT THOMPSONVILLE
AND SOUTH FORK ESTATES...UNTIL 1245 AM CDT. GUSTY WINDS UP TO 40 MPH
WILL OCCUR. NICKEL SIZE HAIL IS EXPECTED.

CACERES
Special weather statement, May 12, 1:26 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
126 AM CDT SAT MAY 12 2012

TXZ248-120715-
ZAPATA-
126 AM CDT SAT MAY 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR ZAPATA COUNTY...

A THUNDERSTORM...MOVING EAST AT 15 MPH...WILL AFFECT RURAL NORTHERN
ZAPATA COUNTY...UNTIL 215 AM CDT. GUSTY WINDS UP TO 40 MPH WILL
OCCUR. NICKEL SIZE HAIL IS EXPECTED.

CACERES

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:06 PM CDTSevere Thunderstorm WarningBROBrooks39 min
May 11, 10:50 PM CDTAreal Flood AdvisoryBROZapata55 min
May 12, 1:42 AM CDTAreal Flood AdvisoryBROZapata63 min
May 12, 2:28 AM CDTFlash Flood WarningBROZapata92 min
May 12, 3:12 AM CDTSevere Thunderstorm WarningBROZapata63 min
May 12, 3:58 AM CDTFlash Flood WarningBROZapata92 min
May 12, 4:03 PM CDTSevere Thunderstorm WarningBROWillacy42 min
May 12, 4:50 PM CDTSevere Thunderstorm WarningBROWillacy40 min
May 12, 4:57 PM CDTAreal Flood AdvisoryBROWillacy63 min
May 12, 5:20 PM CDTSevere Thunderstorm WarningBROCameron25 min
May 12, 5:24 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo, Willacy66 min
May 12, 5:43 PM CDTSevere Thunderstorm WarningBROCameron32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.